Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 38, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2015, 12:02 AM CDT for Eddy County, North Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2015, 12:02 AM CDT (05:02 UTC)
- Expired
- Jul 5, 2015, 12:21 AM CDT
- In force
- 19 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Eddy County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
151
WUUS53 KFGF 050502
SVRFGF
NDC027-050545-
/O.NEW.KFGF.SV.W.0038.150705T0502Z-150705T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1202 AM CDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDDY COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 1245 AM CDT
* AT 1201 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
ROCKFORD...OR 13 MILES NORTH OF CARRINGTON...MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EDDY COUNTY EAST OF NEW ROCKFORD TO NORTH OF GRACE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4782 9930 4783 9857 4765 9853 4764 9926
4767 9927 4768 9929
TIME...MOT...LOC 0501Z 289DEG 12KT 4764 9904
HAIL...1.50IN
WIND...60MPH
$$
DTR1 follow-up statement
140
WWUS53 KFGF 050521
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 AM CDT SUN JUL 5 2015
NDC027-050531-
/O.CAN.KFGF.SV.W.0038.000000T0000Z-150705T0545Z/
EDDY ND-
1221 AM CDT SUN JUL 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR EDDY COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA INTO NORTHWESTERN
FOSTER COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED. TWO INCH HAIL DID FALL JUST
SOUTHEAST OF NEW ROCKFORD AT 1155 PM.
LAT...LON 4782 9930 4783 9857 4765 9853 4764 9926
4767 9927 4768 9929
TIME...MOT...LOC 0519Z 289DEG 12KT 4762 9895
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:43 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 4, 11:43 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1143 PM CDT SAT JUL 4 2015 .UPDATE... ISSUED AT 1139 PM CDT SAT JUL 4 2015 EXPANDED POPS SOUTHWARD BASED ON CURRENT TRENDS. SHORT RANGE MODEL GUIDANCE CONTINUES UPDATE ISSUED AT 938 PM CDT SAT JUL 4 2015 CLUSTERS OF THUNDERSTORMS CONTINUE TO PROPAGATE EAST ALONG THE INTERNATIONAL BORDER. CELLS AT THIS POINT REMAIN NON-SEVERE WITH LIMITED SHEAR AND BEST CONVERGENCE WITH THE LOW LEVEL JET IN SOUTHERN CANADA. FARTHER SOUTH NOTHING HAPPENING HOWEVER WITH MOIST UNSTABLE AIRMASS IN PLACE AM HESITANT TO COMPLETELY PULL POPS AND WILL KEEP SLIGHT CHANCES GOING. ADJUSTED POPS ACCORDINGLY INTO EARLY MORNING WITH NO OTHER CHANGES MADE. UPDATE ISSUED AT 625 PM CDT SAT JUL 4 2015 ADJUSTED POPS THROUGH MID EVENING BASED ON CURRENT RADAR TRENDS. SHRA/TSRA STILL AN HOUR OR TWO FROM OUR NW/W FA UNLESS SOMETHING DEVELOPS IN THE MEAN TIME. NO OTHER CHANGES. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 307 PM CDT SAT JUL 4 2015 CONVECTION CHANCES...HOW SEVERE...AND HOW MUCH RAINFALL WILL BE THE MAIN CHALLENGES FOR THE SHORT TERM. WV LOOP SHOWS A FAIRLY VIGOROUS LEAD SHORTWAVE MOVING THROUGH THE EASTERN DAKOTAS...AND THE MAIN SHORTWAVE TROUGH OVER WESTERN CANADA CURRENTLY. SOUTHERLY WINDS HAVE STARTED TO PICK UP OVER THE CWA AHEAD OF THE MAIN LOW IN EASTERN MT...AND THE DEVILS LAKE BASIN HAS FINALLY STARTED TO CLEAR OUT FROM THE SMOKE ALTHOUGH THE EASTERN CWA IS STILL REPORTING A LOT OF REDUCED VIS. EVEN WITH THE SMOKE...THERE HAS BEEN ENOUGH HEATING TO ALLOW TEMPS TO GET INTO THE 80S...AND WITH DEW POINTS IN THE 60S THE MIXED LAYER CAPE IS ALREADY TOPPING 2000 J/KG IN WESTERN PORTIONS OF THE CWA. STORMS ARE ALREADY STARTING TO FIRE IN NORTHEASTERN MT NEAR THE CENTER OF THE SFC LOW AND THE COLD FRONT THAT WILL MOVE THROUGH LATER IN THE PERIOD. THE EMC WRF HAS THIS ACTIVITY MOVING QUICKLY EASTWARD AND APPROACHING OUR NORTHERN COUNTIES BY 00 TO 02Z OR SO. FURTHER SOUTH...THE HRRR IS PERSISTING ON BREAKING OUT SOME PRECIP OVER THE SOUTH CENTRAL PORTION OF ND IN THE NEXT HOUR OR SO AND MOVING IT EAST...BUT CU FIELD IS MOSTLY SOUTH OTHER THAN SOME STREETS STARTING TO SHOW UP OVER THE RED RIVER VALLEY. THINK AT THIS POINT THAT THE FURTHER SOUTH ACTIVITY WILL BE FAIRLY ISOLATED AND THAT THE BULK OF THE STORMS WILL BE NEAR THE MAIN LOW AND COLD FRONT. THE SFC TROUGH AXIS WILL MOVE EASTWARD INTO THE CWA BY LATE EVENING AND INTO THE OVERNIGHT. CURRENTLY BULK SHEAR VALUES ARE BELOW 20 KTS...BUT THE NAM AND GFS BOTH SHOW A BRIEF PERIOD LATER TONIGHT WHERE THEY GET UP TO AROUND 40KTS IN THE NORTHERN CWA BEFORE THE INSTABILITY STARTS TO DECREASE. WILL CONTINUE TO INCLUDE A SEVERE MENTION FOR MAINLY THE NORTHERN VALLEY AND WESTWARD FOR THIS EVENING. SOME OF THE MODELS HAVE A BRIEF BREAK IN CONVECTION DURING THE EARLY MORNING HOURS AND OTHERS MAINTAIN SOME PRECIP OVER MAINLY OUR EASTERN COUNTIES INTO SUNDAY AM. WILL KEEP SOME CHANCE POPS GOING FOR MOSTLY THE NORTHERN COUNTIES BUT THINK THERE WILL BE SOME SORT OF LULL BEFORE STORMS REDEVELOP SUNDAY AFTERNOON. UPPER FLOW INCREASES BY SUNDAY AS THE MAIN TROUGH DIGS INTO MONTANA...AND THE SFC TROUGH AND COLD FRONT WILL BE ENTERING THE CWA. THERE ARE STILL SOME MODEL DIFFERENCES IN IF WE WILL GET SOME STRONG DESTABILIZATION OVER THE SOUTHEASTERN CWA TO COINCIDE WITH BETTER DEEP LAYER SHEAR BEHIND THE COLD FRONT. STILL...THERE IS A PERIOD SUNDAY AFTERNOON AND EVENING WHERE THERE WILL BE SOME VERY UNSTABLE AIR OF OVER 2000 J/KG AND MARGINAL SHEAR OF 30 KTS ALONG WITH A BOUNDARY NEARBY...SO SOME SEVERE ACTIVITY IS POSSIBLE. INCLUDED A SEVERE MENTION IN THE SOUTHERN COUNTIES WHERE THE BEST INSTABILITY WILL BE. THE MODELS SHOW SIGNS OF A WEAK EMBEDDED SHORTWAVE REINFORCING SOME HIGH QPF VALUES...ALTHOUGH THEY ARE TRENDING SOUTH OUT OF THE CWA. KEPT SOME FAIRLY HEAVY RAIN THOUGH FOR THE SOUTHERN COUNTIES...AND WILL REEVALUATE IF WE GET A ROUND TONIGHT AND ANOTHER ROUND FOR SUNDAY NIGHT SETTING UP OVER THE SAME AREA. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 307 PM CDT SAT JUL 4 2015 MONDAY THROUGH TUESDAY...THE UPPER TROUGH WILL MOVE THROUGH THE CWA AND OFF TO THE EAST...LEAVING WEST TO NORTHWESTERLY FLOW ALOFT. THERE COULD BE SOME LINGERING SHOWERS AND STORMS ON MONDAY BEHIND THE COLD FRONT...BUT THINK IT WILL BE PRETTY ISOLATED SO KEPT POPS LOW AT THIS POINT. TEMPS WILL BE PRETTY COOL WITH GOOD COLD AIR ADVECTION. KEPT HIGHS FOR MONDAY IN THE UPPER 60S TO LOW 70S WITH TUESDAY RECOVERING INTO THE 70S. TUESDAY NIGHT THROUGH SATURDAY...WITH NORTHWEST FLOW CONTINUING ALOFT AND THE APPROACH OF A WEAK SHORTWAVE EARLY ON WEDNESDAY WE CAN EXPECT A RETURN TO SOUTHERLY WINDS AT THE SURFACE...WARMER AND SLIGHTLY MORE HUMID CONDITIONS... AND SCATTERED SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AFTERNOON AND EVENING. THURSDAY THEN LOOKS TO BE DRY BUT WARMER STILL AND OVERALL FLOW SHIFTS FROM A MORE SOUTHERLY DIRECTION. LONGER RANGE MODEL GUIDANCE INDICATES THAT UPPER LEVEL TROFFING SHOULD INCREASE OFF THE CALIFORNIA COAST FROM THURSDAY INTO FRIDAY WITH A MORE CONVECTIVELY UNSTABLE SOUTHWESTERLY H5 FLOW ARCHING INTO THE CENTRAL AND NORTHERN PLAINS FROM FRIDAY INTO SATURDAY. LOW LEVEL SOUTHERLY FLOW IS ALSO EXPECTED TO INCREASE FROM FRIDAY INTO SATURDAY...WITH COMMENSURATE INCREASE IN MOISTURE AND RISK FOR STRONG THUNDERSTORMS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1139 PM CDT SAT JUL 4 2015 HAVE THUNDER MENTIONED AT GFK AND FAR 06-09Z. FARTHER EAST UNCERTAIN AS MODEL GUIDANCE SHOW WEAKENING TRENDS AFT 08Z OR SO. WILL SEE MORE CHANCES AS COLD FRONT SAGS THROUGH TOMORROW. CIGS/VIS WILL BE DEPENDENT ON LOCATION OF STRONGER SHRA/TSRA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...JR LONG TERM...JR/GUST AVIATION...VOELKER
Hazardous weather outlook, Jul 4, 3:46 AM CDT, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 346 AM CDT SAT JUL 4 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 346 AM CDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. ONE INCH OR SLIGHTLY LARGER HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL ACROSS THIS SAME AREA...WHICH COULD LEAD TO ISOLATED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND SUNDAY AFTERNOON. TG
In the hours before
Special weather statement, Jul 4, 9:06 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT SAT JUL 4 2015
MNZ005-006-050300-
ROSEAU MN-LAKE OF THE WOODS MN-
906 PM CDT SAT JUL 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU AND LAKE OF THE WOODS
COUNTIES UNTIL 1000 PM CDT...
AT 904 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF ANGLE
INLET TO 15 MILES NORTH OF BADGER...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
STORMS WILL IMPACT THE LAKE OF THE WOODS REGION.
STRONG THUNDERSTORMS WILL BE NEAR...
ROSEAU...PENASSE AND MALUNG AROUND 930 PM CDT.
WARROAD...SALOL AND FLAG ISLAND AROUND 935 PM CDT.
OAK ISLAND AROUND 940 PM CDT.
SWIFT AROUND 950 PM CDT.
LAT...LON 4935 9507 4937 9495 4932 9481 4918 9479
4888 9468 4878 9469 4872 9459 4869 9443
4861 9443 4845 9453 4874 9639 4900 9612
4900 9516 4939 9515
TIME...MOT...LOC 0204Z 292DEG 45KT 4957 9541 4899 9612
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:54 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 66 min |
| Jul 4, 10:55 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 65 min |
| Jul 4, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 38 min |
| Jul 5, 1:46 AM CDT | Special Weather Statement | FGF | Eddy | 29 min |
| Jul 5, 10:02 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Ramsey, Walsh | 58 min |
| Jul 5, 10:18 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey | 57 min |
| Jul 5, 10:58 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Griggs, Nelson, Steele, Traill and 1 more | 62 min |
| Jul 5, 11:08 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 52 min |
| Jul 5, 11:33 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Griggs, Steele, Traill | 38 min |
| Jul 5, 11:49 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.